Advertisement

Erdős and Arithmetic Progressions

  • W. Timothy Gowers
Part of the Bolyai Society Mathematical Studies book series (BSMS, volume 25)

Abstract

Two of Erdős’s most famous conjectures concern arithmetic progressions. In this paper we discuss some of the progress that has been made on them.

Keywords

Discrepancy Problem Arithmetic Progression Regularity Lemma Inverse Theorem Discrepancy Conjecture 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    F. A. Behrend, On sets of integers which contain no three in arithmetic progression, Proc. Nat. Acad. Sci. 23 (1946), 331–332.CrossRefMathSciNetGoogle Scholar
  2. [2]
    V. Bergelson, A. Leibman, Polynomial extensions of van der Waerden’s and Szemerédi’s theorems, J. Amer. Math. Soc. 9 (1996), 725–753.CrossRefzbMATHMathSciNetGoogle Scholar
  3. [3]
    M. Bateman, N. H. Katz, New bounds on cap sets, J. Amer. Math. Soc. 25 (2012), 585–613.CrossRefzbMATHMathSciNetGoogle Scholar
  4. [4]
    V. Bergelson, T. C. Tao, T. Ziegler, An inverse theorem for the uniformity seminorms associated with the action of F w, Geom. Funct. Anal. 19 (2010), 1539–1596.CrossRefzbMATHMathSciNetGoogle Scholar
  5. [5]
    P. Borwein. K.-K. S. Choi, M. Coons, Completely multiplicative functions taking values in {−1,1}, Trans. Amer. Math. Soc. 362 (2010), 6279–6291.CrossRefzbMATHMathSciNetGoogle Scholar
  6. [6]
    J. Bourgain, On triples in arithmetic progression, Geom. Funct. Anal. 9 (1999), 968–984.CrossRefzbMATHMathSciNetGoogle Scholar
  7. [7]
    J. Bourgain, Roth’s theorem on progressions revisited, J. Anal. Math. 104 (2008), 155–192.CrossRefzbMATHMathSciNetGoogle Scholar
  8. [9]
    G. Elek, B. Szegedy, A measure-theoretic approach to the theory of dense hypergraphs, Adv. Math., 231 (2012), 1731–1772.CrossRefzbMATHMathSciNetGoogle Scholar
  9. [10]
    P. Erdős, P. Turán, On some sequences of integers, J. London Math. Soc. 11 (1936), 261–264.CrossRefGoogle Scholar
  10. [11]
    H. Furstenberg, Ergodic behaviour of diagonal measures and a theorem of Szemerédi on arithmetic progressions, J. Analyse Math. 31 (1977), 204–256.CrossRefzbMATHMathSciNetGoogle Scholar
  11. [12]
    H. Furstenberg, Y. Katznelson, An ergodic Szemerédi theorem for commuting transformations, J. Analyse Math. 34 (1978), 275–291.CrossRefzbMATHMathSciNetGoogle Scholar
  12. [13]
    H. Furstenberg, Y. Katznelson, A density version of the Hales-Jewett theorem, J. Analyse Math. 57 (1991), 64–119.zbMATHMathSciNetGoogle Scholar
  13. [14]
    P. Frankl, V. Rödl, The uniformity lemma for hypergraphs, Graphs and Combinatorics 8 (1992), 309–312.CrossRefzbMATHMathSciNetGoogle Scholar
  14. [15]
    P. Frankl, V. Rödl, Extremal problems on set systems, Rand. Struct. Alg. 20 (2002), 131–164.CrossRefzbMATHGoogle Scholar
  15. [16]
    W. T. Gowers, A new proof of Szemerédi’s theorem for arithmetic progressions of length four, Geom. Funct. Anal. 7 (1997), 322–337.CrossRefzbMATHMathSciNetGoogle Scholar
  16. [17]
    W. T. Gowers, A new proof of Szemerédi’s theorem, Geom. Funct. Anal. 11 (2001), 465–588.CrossRefzbMATHMathSciNetGoogle Scholar
  17. [18]
    W. T. Gowers, Hypergraph regularity and the multidimensional Szemerédi theorem, Annals of Math. 166 (2007), 897–946.CrossRefzbMATHMathSciNetGoogle Scholar
  18. [19]
    B. J. Green, T. C. Tao, The primes contain arbitrarily long arithmetic progressions, Annals of Math. 167 (2008), 481–547.CrossRefzbMATHMathSciNetGoogle Scholar
  19. [20]
    B. J. Green, T. C. Tao, An inverse theorem for the Gowers U 3-norm, with applications, Proc. Edinburgh Math. Soc. 51 (2008), 71–153.CrossRefMathSciNetGoogle Scholar
  20. [22]
    B. J. Green, T. C. Tao, T. Ziegler, An inverse theorem for the Gowers U s+1[N]-norm, Annals of Math. 176 (2012), 1231–1372.CrossRefzbMATHMathSciNetGoogle Scholar
  21. [23]
    D. R. Heath-Brown, Integer sets containing no arithmetic progressions, J. London Math. Soc. (2) 35 (1987), 385–394.Google Scholar
  22. [24]
    L. Lovász, B. Szegedy, Szemerédi’s Lemma for the analyst, Geom. Funct. Anal. 17 (2007), 252–270.CrossRefzbMATHMathSciNetGoogle Scholar
  23. [25]
    A. R. D. Mathias, On a conjecture of Erdős and Čudakov, in Combinatorics, Geometry and Probability: A tribute to Paul Erdős, P. Erdős, B. Bollobás and A. Thomason eds., Cambridge 1997, pp. 489–492.Google Scholar
  24. [26]
    R. Meshulam, On subsets of finite abelian groups with no 3-term arithmetic progressions, J. Combin. Theory Ser. A 71 (1995), 168–172.CrossRefzbMATHMathSciNetGoogle Scholar
  25. [27]
    B. Nagle, V. Rödl, M. Schacht, The counting lemma for regular k-uniform hypergraphs, Rand. Struct. Alg. 28 (2006), 113–179.CrossRefzbMATHGoogle Scholar
  26. [28]
    D. H. J. Polymath, A new proof of the density Hales-Jewett theorem, Annals Math. 175 (2012), 1283–1327.CrossRefzbMATHMathSciNetGoogle Scholar
  27. [31]
    K. Roth, On certain sets of integers, J. London Math. Soc. 28 (1953), 245–252.MathSciNetGoogle Scholar
  28. [32]
    I. Z. Ruzsa, E. Szemerédi, Triple systems with no six points carrying three triangles, Combinatorics (Proc. Fifth Hungarian Colloq., Keszthely, 1976), Vol. II, 939–945.Google Scholar
  29. [34]
    T. Sanders, On Roth’s theorem on progressions, Annals of Math. 174 (2011), 619–636.CrossRefzbMATHGoogle Scholar
  30. [36]
    E. Szemerédi, On sets of integers containing no four elements in arithmetic progression, Acta Math. Acad. Sci. Hungar. 20 (1969), 89–104.CrossRefzbMATHMathSciNetGoogle Scholar
  31. [37]
    E. Szemerédi, On sets of integers containing no k elements in arithmetic progression, Acta Arith. 27 (1975), 299–345.Google Scholar
  32. [38]
    E. Szemerédi, Integer sets containing no arithmetic progressions, Acta Math. Hungar. 56 (1990), 155–158.CrossRefzbMATHMathSciNetGoogle Scholar
  33. [39]
    T. C. Tao, A quantitative ergodic theory proof of Szemerédi’s theorem, Electron. J. Combin. 13 (2006), Research Paper 99, 49pp.Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag 2013

Authors and Affiliations

  • W. Timothy Gowers
    • 1
  1. 1.Centre for Mathematical SciencesCambridgeUK

Personalised recommendations